Alert archive / Mississippi / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 211, NWS Mobile, AL

June 17, 2005Wayne County, Mississippi; Washington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 17, 2005, 3:06 PM CDT for Wayne County, Mississippi; Washington County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2005, 3:06 PM CDT (20:06 UTC)
Expired
Jun 17, 2005, 3:30 PM CDT
In force
24 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

Counties Washington County, AL, Wayne County, MS

The radar

The Mobile radar (KMOB), 97 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2005-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2005-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-260 J/kg
Mixed-layer LCL
1476 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 172006
SVRMOB
ALC129-MSC153-172030-
/O.NEW.KMOB.SV.W.0211.050617T2006Z-050617T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
306 PM CDT FRI JUN 17 2005

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  WASHINGTON COUNTY IN SOUTHWEST ALABAMA
  WAYNE COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 330 PM CDT

* AT 256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 8 MILES WEST OF
  HEALING SPRINGS...OR ABOUT 11 MILES EAST OF WAYNESBORO...AND MOVING
  SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  YARBO BY 315 PM CDT
  JORDON BY 320 PM CDT
  CHATOM BY 325 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3171 8842 3155 8854 3129 8808 3148 8794

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:09 PM CDT, 57 minutes earlier.

Area forecast discussion, Jun 17, 2:09 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
209 PM CDT FRI JUN 17 2005

.SHORT TERM (TONIGHT)...LATEST SFC DATA...SATELLITE...AND RADAR
CONVECTIVE REMNANTS OVER MUCH OF THE CWA. WITH FORECAST 850 TO 500
MEAN RH RELATIVELY HIGH...OUR MAIN CONCERN IS COASTAL AND WEST
PORTIONS OF THE FA AS S/W MOVES SOUTHEAST. THE LEFTOVER FRONT WOULD
LEAVE A FORCING MECHANISM AND HIGH POPS IN THE COASTAL AREAS AS
WELL AS IN OUR WESTERN ZONES UNTIL SHORTLY AFTER SUNUP. WE FEAR THE
GFS NUMERICS HAVE BEEN MESSED UP BY CALCULATIONS FROM SUB-GRID SCALE
PROCESSES. IT THEN CAME UP WITH A DEEP LOW ALONG THE FL PANHANDLE
THAT ADMITTEDLY LOOKS RATHER BOGUS AT THAT INTENSITY. NONETHELESS
THERE IS ALSO A THOUGHT IT PICKED UP THE LEFTOVER MID LEVEL
CIRCULATION AND INTENSIFIED IT...ALBEIT WAY TO MUCH FOR
SUMMERTIME...AND SWEPT IT THROUGH THE BASE OF THE TROUGH. THE MUCH
WEAKER ETA OUTPUT LOOKS BETTER...BUT IT EVENTUALLY DEEPENS THE THING
TOO...AND MOVES IT WAY AHEAD OF THE GFS.

/77

.SHORT TERM (SATURDAY THROUGH SUNDAY NIGHT)...A LITTLE INSTABILITY
REMAINS BUT WITH SURFACE RH SO LOW IT MAY BE HARD TO GET CONVECTION
GOING. A RIDGE IS PUSHING IN FROM THE WEST WHICH WILL HAVE DROPPED
TD AT SURFACE GENERALLY INTO THE LOW TO MID 60S. LITTLE INSTABILITY
REMAINS BUT WITH SURFACE RH SO LOW IT MAY BE HARD TO GET THE
CONVECTION GOING. UPPER TROUGH OVER THE SOUTHEASTERN STATES BRINGING
A NORTHWEST FLOW REGIME. THE DRY AND SUBSIDENT ATMOSPHERE CONTINUES.
THE TWO LARGE SURFACE FEATURES MENTIONED YESTERDAY...THE HIGH OVER
THE WESTERN GULF AND LOW UP NORTH IN UPSTATE NEW YORK ARE THE
DOMINANT FEATURES. LEFTOVER CLOUDS TO APPEAR BEFORE SUNRISE
PERSISTING INTO SATURDAY. ALL OF THIS WOULD LIMIT THE DIURNAL
AMPLITUDE OF TEMPERATURES YET REMAINING DRY THE FIRST 24 TO 48
HOURS. EXPECT ISOLATED THUNDERSTORMS THROUGH SUNDAY.

/77

&&

.LONG TERM...(MONDAY THROUGH FRIDAY) CONTINUE TO EXPECT DRY WX AND
ISOLATED CONVECTION THROUGH EARLY NEXT WEEK. GLOBAL MODELS AGAIN
SHOW A RIDGE BUILDING OVER THE CENTRAL PLAINS WITH AN UPPER TROUGH
OVER THE EASTERN UNITED STATES. GFS SHOWS RETROGRESSIVE SFC TROUGH
OVER THE EAST COAST WHICH WOULD RETURN US TO A MORE NORMAL PATTERN.
EXPECT THE SEABREEZE CAN HELP MODULATE TEMPERATURE TO NEAR NORMAL
THROUGH THE WEEK.

/77

&&

.FIRE...NO PROBLEMS SPECIFIC TO FIRE MANAGEMENT.

/77

&&
.MARINE....AN UPPER LEVEL DISTURBANCE WILL INTERACT WITH AN
APPROACHING WEAK COOL FRONT TO BRING NUMEROUS SHOWERS WITH ISOLATED
EMBEDDED THUNDERSTORMS TO THE MARINE WATERS TONIGHT AND SATURDAY. THE
FRONT IS EXPECTED TO STALL JUST OFF THE ALABAMA AND NORTHWEST FLORIDA
COASTS SOMETIME SATURDAY NIGHT...WHERE IT MEANDERS THROUGH EARLY NEXT
WEEK...RESULTING IN GENERALLY LIGHT WINDS AND SEAS INTO THE MIDDLE OF
NEXT WEEK. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE SUNDAY
THRU MID WEEK WITH PRESENCE OF THE FRONT. /39

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      68  89  67  89 /  60  50   0   0
PENSACOLA   70  89  69  89 /  60  50  10  10
DESTIN      69  88  68  89 /  60  50  10  10
EVERGREEN   65  87  63  90 /  50  20   0  10
WAYNESBORO  64  89  62  89 /  60  20   0   0
CAMDEN      62  87  62  90 /  50  20   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&
Hazardous weather outlook, Jun 17, 6:00 AM CDT, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT FRI JUN 17 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-171700-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
600 AM CDT FRI JUN 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TODAY MAINLY
OVER SOUTHEASTERN MISSISSIPPI AND ALONG THE COASTAL SEABREEZE
BOUNDARY. HOWEVER...LIMITED INSTABILITY SHOULD PREVENT ANY SEVERE
WEATHER.

MINOR RIVER FLOODING ALONG THE TOMBIGBEE RIVER NEAR COFFEEVILLE AND
LEROY WILL CONTINUE THROUGH SUNDAY. SEE THE LATEST RIVER STATEMENTS
(FLSMOB AND RVSMOB) FOR DETAILS.

OTHERWISE...NO HAZARDOUS OR SEVERE WEATHER IS EXPECTED THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS OR SEVERE WEATHER IS EXPECTED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT
ANTICIPATED THROUGH TONIGHT.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 2:02 PM CDTSpecial Marine WarningMOB58 min
Jun 17, 2:49 PM CDTSpecial Marine WarningMOB41 min
Jun 17, 3:04 PM CDTSpecial Marine WarningMOB41 min
Jun 17, 3:36 PM CDTSevere Thunderstorm WarningMOBWashington24 min
Jun 17, 4:50 PM CDTSpecial Marine WarningMOB55 min
Jun 17, 6:25 PM CDTSpecial Marine WarningMOB35 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2005Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.